Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 11, NWS Des Moines, IA

June 14, 2020Emmet County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this wind advisory at Jun 14, 2020, 9:27 AM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2020, 9:27 AM CDT (14:27 UTC)
Expired
Jun 14, 2020, 8:09 PM CDT
In force
11 hr
Issued by
NWS Des Moines, IA

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 178 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS73 KDMX 141427
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
927 AM CDT Sun Jun 14 2020

IAZ004-005-015-142230-
/O.NEW.KDMX.WI.Y.0011.200614T1427Z-200615T0200Z/
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
927 AM CDT Sun Jun 14 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...North Central Iowa.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CH/KP

For more information from the National Weather Service visit
https://weather.gov/desmoines
2 follow-up statements
211 
WWUS73 KDMX 142047
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
347 PM CDT Sun Jun 14 2020

IAZ004-005-015-150200-
/O.CON.KDMX.WI.Y.0011.000000T0000Z-200615T0200Z/
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
347 PM CDT Sun Jun 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...North Central Iowa.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KLP

For more information from the National Weather Service visit
https://weather.gov/desmoines
578 
WWUS73 KDMX 150109
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
809 PM CDT Sun Jun 14 2020

IAZ004-005-015-150215-
/O.CAN.KDMX.WI.Y.0011.000000T0000Z-200615T0200Z/
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
809 PM CDT Sun Jun 14 2020

...WIND ADVISORY IS CANCELLED...

The wind has dropped below advisory requirements and the advisory
has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jun 14, 6:11 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 14, 6:11 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
611 AM CDT Sun Jun 14 2020

...Updated for 12z Aviation Discussion...

.DISCUSSION.../Today through Saturday/
Issued at 237 AM CDT Sun Jun 14 2020

.Overview...Today will be another pleasant June day with low
humidity, seasonable temperatures, and breezy winds. A few showers
or storms are possible as a warm front lifts across the state
tonight followed by warmer and dry conditions through midweek. A
front will move into and perhaps stall over the state later this
week bringing chances for showers and thunderstorms.

.Details...The early morning satellite imagery from GOES-East
Nighttime Microphysics RGB shows a similar scene to yesterday
morning. Scattered showers with a few flashes of lightning per GOES-
East data are over far east central Iowa into northern Illinois
early this morning. Looking at the GOES-East upper level water vapor
imagery shows a compact upper level low over southern Lake Michigan,
which has been the forcing for these showers. This upper level
low/shortwave trough is moving down the east side of a mid-level
ridge that is centered up over the Red River Valley of the North
toward Lake Winnipeg. At the surface, high pressure will be moving
eastward over southeastern Canada, which will once again foster
breezy southeasterly winds and seasonable conditions with highs in
the upper 70s to low 80s. Winds should gust over 30 mph over
portions of northern Iowa later today, mainly this afternoon. As the
upper low/shortwave trough drops southeastward into the central
Appalachians and eventually closes off and the surface high moves
farther away from the region, this will allow a warm front to lift
eastward across the state tonight. Low level thermal lift may be
able to aid in a few to scattered showers or thunderstorms, though
moisture depth continues to look marginal per NAM/GFS soundings.
Many of the HREF members' reflectivities show activity crossing
parts of northern Iowa tonight and have that indicated in the
current forecast with low PoPs.

As this warm front lifts past Iowa and the mid-level ridge becomes
centered over the area on Monday, temperatures will respond and be
back well into the 80s and then upper 80s to low 90s Tuesday and
Wednesday. The mid-level ridge will keep any troughs moving into
central Canada through mid-week. As a long wave trough moves ashore
the Pacific Northwest on Tuesday, it will begin to slowly flatten
the ridge toward the middle part of the week. A surface cold front
is still advertised for around Thursday to bring increasing chances
for showers and storms to the state. Last night's models pushed the
front through much of Iowa, but stalled it near or south of the Iowa-
Missouri border. Models generally agree tonight that this will now
be hung up and more centered over Iowa. Will continue with the trend
from the dayshift of higher PoPs later Thursday into early Friday,
which agrees with National Blend of Models input. Won't get stuck
too much on day 5 details, but could be strong storms with
sufficient instability and what looks like at this time as marginal
shear. 13th and 14th/00z CIPS Experimental Analog-Based Severe
Probability Guidance does highlight much of Iowa with a 15% risk
on Thursday. On the heavy rainfall side, precipitable water values
will be back up over 1.5 inches across much of the state Thursday
evening with warm cloud depths pushing 4000m and 850-300mb flow
on the light side. The quasi-stationary boundary will slowly push
through the state, which will keep chances for showers and storms
in the forecast. While the forecast may look wet for late this
week into next weekend, all day/night rain/storms is not expected.
Once the trough or closed low moves east of the area later next
weekend, more seasonable and drier air will move into the region
end the precipitation chances.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 612 AM CDT Sun Jun 14 2020

High confidence in VFR conditions through at least the daylight
hours and probably overnight as well. Gusty breezes from the
southeast will prevail and ease a bit tonight, but will still be
breezy. A warm front will lift through the state tonight and could
bring a few showers or storms to northern Iowa, but no mention
with low confidence at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 14, 3:52 AM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
352 AM CDT Sun Jun 14 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-150900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
352 AM CDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of showers and thunderstorms are possible Wednesday
afternoon through Saturday. There is a chance that a few of these
storms could be strong to severe. Timing, impacts, and locations
will be better determined over the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

Kotenberg

Nearby

Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.